Alert archive / Colorado / Freeze Warnings in 2021
Freeze Warning 2, NWS Grand Junction, CO
NWS Grand Junction, CO issued this freeze warning at Apr 9, 2021, 1:40 AM MDT for 4 counties in Colorado. It took effect at Apr 10, 2021, 12:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 9, 2021, 1:40 AM MDT (07:40 UTC)
- In effect from
- Apr 10, 2021, 12:00 AM MDT
- Expired
- Apr 10, 2021, 9:00 AM MDT
- In force
- 9 hr
- Issued by
- NWS Grand Junction, CO
Counties Delta County, CO, Gunnison County, CO, Mesa County, CO, Montrose County, CO
The radar
The Grand Junction radar (KGJX), 45 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 7.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4114 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
345 WWUS75 KGJT 090740 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 140 AM MDT Fri Apr 9 2021 COZ011-092100- /O.UPG.KGJT.FZ.A.0002.210410T0600Z-210410T1500Z/ /O.NEW.KGJT.FZ.W.0002.210410T0600Z-210410T1500Z/ Central Gunnison and Uncompahgre River Basin- Including the cities of Montrose, Hotchkiss, and Delta 140 AM MDT Fri Apr 9 2021 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT SATURDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...Central Gunnison and Uncompahgre River Basin. * WHEN...From midnight tonight to 9 AM MDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/gjt
4 follow-up statements
587 WWUS75 KGJT 092031 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 231 PM MDT Fri Apr 9 2021 COZ011-100845- /O.CON.KGJT.FZ.W.0002.210410T0600Z-210410T1500Z/ Central Gunnison and Uncompahgre River Basin- Including the cities of Montrose, Hotchkiss, and Delta 231 PM MDT Fri Apr 9 2021 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT SATURDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...Central Gunnison and Uncompahgre River Basin. * WHEN...From midnight tonight to 9 AM MDT Saturday. * IMPACTS...Frost and freeze conditions could impact sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/gjt
425 WWUS75 KGJT 100340 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 940 PM MDT Fri Apr 9 2021 COZ011-101145- /O.CON.KGJT.FZ.W.0002.210410T0600Z-210410T1500Z/ Central Gunnison and Uncompahgre River Basin- Including the cities of Montrose, Hotchkiss, and Delta 940 PM MDT Fri Apr 9 2021 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT SATURDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...Central Gunnison and Uncompahgre River Basin. * WHEN...From midnight tonight to 9 AM MDT Saturday. * IMPACTS...Frost and freeze conditions could impact sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/gjt
763 WWUS75 KGJT 100752 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 152 AM MDT Sat Apr 10 2021 COZ011-101500- /O.CON.KGJT.FZ.W.0002.000000T0000Z-210410T1500Z/ Central Gunnison and Uncompahgre River Basin- Including the cities of Montrose, Hotchkiss, and Delta 152 AM MDT Sat Apr 10 2021 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...Central Gunnison and Uncompahgre River Basin. * WHEN...Until 9 AM MDT this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ UTZ024-102200- /O.NEW.KGJT.FZ.A.0003.210412T0600Z-210412T1500Z/ Eastern Uinta Basin- Including the cities of Vernal and Ballard 152 AM MDT Sat Apr 10 2021 ...FREEZE WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY MORNING... * WHAT...Sub-freezing temperatures as low as 28 possible. * WHERE...Eastern Uinta Basin. * WHEN...From late Sunday night through Monday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/gjt
535 WWUS75 KGJT 101459 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 859 AM MDT Sat Apr 10 2021 COZ011-101600- /O.EXP.KGJT.FZ.W.0002.000000T0000Z-210410T1500Z/ Central Gunnison and Uncompahgre River Basin- Including the cities of Montrose, Hotchkiss, and Delta 859 AM MDT Sat Apr 10 2021 ...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING... Temperatures across the warned area have warmed above freezing. Therefore, the Freeze Warning will be allowed to expire. $$ UTZ024-110300- /O.CON.KGJT.FZ.A.0003.210412T0600Z-210412T1500Z/ Eastern Uinta Basin- Including the cities of Vernal and Ballard 859 AM MDT Sat Apr 10 2021 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY MORNING... * WHAT...Sub-freezing temperatures as low as 28 possible. * WHERE...Eastern Uinta Basin. * WHEN...From late Sunday night through Monday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/gjt
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this freeze warning went out at Apr 8, 10:44 PM MDT, 2 hours 56 minutes earlier.
Area forecast discussion, Apr 8, 10:44 PM MDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1044 PM MDT Thu Apr 8 2021
.UPDATE...
Issued at 909 PM MDT Thu Apr 8 2021
Winds have dropped off and humidity has made a slow recovery
upward this evening so the Red Flag Warnings have been allowed to
expire on time. This combination looks to affect the far southern
zones again on Friday afternoon in the wake of a cold front that
will drop through in the morning.
&&
.SHORT TERM...(Tonight through Friday night)
Issued at 332 PM MDT Thu Apr 8 2021
The midlevel trough will continue its progression across the
Northern Rockies this evening, allowing the gusty winds to persist
through sunset. Red Flag conditions have materialized as expected
with gusts exceeding 35 mph at times. The base of the trough will
brush northwest Colorado tonight with light showers developing
over the northern mountains after midnight and continuing through
midday Friday. Accumulations will be light...generally ranging
from a few tenths of an inch to two inches or so at the highest
peaks. Elsewhere, the dry weather will persist with only an
increase in mid-level clouds expected. Localized subfreezing
temperatures are possible in some of the lower valleys where
vegetation is susceptible, but the aforementioned clouds will
hinder more widespread coverage.
The trough will progress east of the Continental Divide on Friday
with cooler air settling into the region in its wake. High
temperatures will drop by some 10 degrees across the region which
translates to values near to several degrees below normal across
the northern and central zones. Gusty winds will redevelop Friday
afternoon and evening across southwest Colorado in the post-
frontal flow with another round of Red Flag Warnings in effect.
Clouds will also dissipate in the wake of the cold front early in
the day which will lead to increased chances for subfreezing
temperatures Friday night. Right now the Central Gunnison and
Uncompahgre River Basins stand the best chance with guidance
indicating overnight lows of 28 to 30 degrees. Therefore, went
ahead and issued a Freeze Watch for Friday night and continuing
into early Saturday. This may need to be expanded to include other
sensitive areas if forecast temperatures continue to drop.
.LONG TERM...(Saturday through Thursday)
Issued at 332 PM MDT Thu Apr 8 2021
Tranquil weather moves in for the first half of the weekend on
Saturday as weak ridging moves in over the central Rockies from the
west. Expect lighter winds for most of the day as a result.
However, by evening, forecast guidance does indicate the leading
edge of faster flow aloft will encroach into northern Utah and
perhaps even far northwest Colorado. Given extremely low RH values
already in place, it is possible that some Red Flag conditions
might be realized again very late in the day over the northwest.
Things get a bit more certain on Sunday as a sharp trough will
direct this faster flow across much of eastern Utah and Colorado.
All major global models indicate a high likelihood of critical
fire weather conditions as a dry front passes through.
The forecast gets a bit more complex for early next week. A high
degree of model variability has existed for the past several
forecast cycles with regard to the track of the next vort max/trough
set to move through from Monday afternoon through Wednesday and
Thursday. As of the 12z guidance cycle today, it appears as though a
longer-duration late-winter weather event is looking more likely as
both the GFS and ECMWF have come into better agreement. The sharp
trough that dives through the Great Basin on Monday stalls and cuts
off somewhere over western Utah/eastern Nevada, directing
southwesterly flow over much of the Four Corners and Colorado area.
Several reinforcing rounds of energy and Pacific moisture pivot
around this low, resulting in a notable precipitation event over the
higher terrain. QPF values have continued to increase in the central
Colorado ranges, with as much as an inch of liquid possible through
the event. Forecast confidence decreases dramatically by the end of
the long-term, as models still disagree with regard to how this
cutoff storm system pulls out of the region. The GFS favors an
extended period of unsettled weather right through the end of the
week, whereas the ECMWF lifts the low pressure system out of the
Four Corners by Thursday night.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1043 PM MDT Thu Apr 8 2021
Winds have subsided giving way to some scattered skies up north
and clear skies elsewhere. Some afternoon breezes possible again
tomorrow but more in the 20 to 25kt range...more so down south.
VFR conditions will remain in place.
&&
.FIRE WEATHER...
Issued at 332 PM MDT Thu Apr 8 2021
Deep mixing, strong winds aloft and at the surface, combined with
warm temperatures, will lead to continued critical fire weather
conditions across much of eastern Utah and western Colorado
through this evening. Red Flag conditions will redevelop across
southwest Colorado in the wake of a cold front on Friday. Given
increased forecast winds, expanded Friday's Red Flag Warnings to
include Zone 295 below 8000 feet where fuels are critical.
The gradient will relax slightly on Saturday resulting in weaker
winds aloft but deep mixing will occur in the afternoon and lead
to at least localized areas of critical fire weather conditions,
particularly in the evening hours. The gradient will tighten once
again on Sunday as another disturbance passes to the north
resulting in better coverage of potential red flag conditions.
The dry and windy pattern finally looks to end by mid next week
as a system approaches with models hinting at cooler and unsettled
conditions.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Freeze Watch from late Friday night through Saturday morning for
COZ011.
Red Flag Warning from noon to 9 PM MDT Friday for COZ207-295.
UT...None.
&&
UPDATE...TGJT
SHORT TERM...MMS
LONG TERM...MAC
AVIATION...TGR
FIRE WEATHER...TGJTHazardous weather outlook, Apr 8, 2:33 AM MDT, 23 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 233 AM MDT Thu Apr 8 2021 COZ001>014-017>023-UTZ022>025-027>029-090845- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 233 AM MDT Thu Apr 8 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Gusty winds, along with low humidities and dry fuels, will create critical fire weather conditions this afternoon so a Red Flag Warning remains in effect across eastern Utah and western Colorado until early evening. Snow showers are possible in the northern and central mountains late tonight with little to no accumulation. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Fire weather concerns return in post-frontal conditions across Southwest Colorado on Friday. Otherwise, cool and dry conditions set the stage for another potential freeze for some lower valleys on Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 1:48 AM MDT | Fire Weather Watch | GJT | Moffat, Rio Blanco | 12 hr |
| Apr 9, 2:08 PM MDT | Red Flag Warning | GJT | Moffat, Rio Blanco | 31 hr |
Nearby
Freeze Warnings in Colorado, 2021Every freeze warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.